Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 102, NWS Topeka, KS

June 14, 2015Dickinson County, Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 14, 2015, 6:46 PM CDT for Dickinson County, Morris County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2015, 6:46 PM CDT (23:46 UTC)
Expired
Jun 14, 2015, 7:30 PM CDT
In force
44 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Dickinson County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 74 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

037 
WUUS53 KTOP 142346
SVRTOP
KSC041-127-150030-
/O.NEW.KTOP.SV.W.0102.150614T2346Z-150615T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
646 PM CDT SUN JUN 14 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DICKINSON COUNTY IN CENTRAL KANSAS...
  SOUTHWESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 730 PM CDT

* AT 643 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  LINCOLNVILLE...AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  HERINGTON...BURDICK AND WILSEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS SHOWING SIGNS OF ROTATION...BUT HAS NOT PRODUCED A 
TORNADO. 

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3852 9694 3861 9694 3860 9704 3861 9708
      3876 9676 3852 9657 3852 9693
TIME...MOT...LOC 2345Z 242DEG 20KT 3850 9697

HAIL...0.88IN
WIND...60MPH

$$
2 follow-up statements
479 
WWUS53 KTOP 150000
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT SUN JUN 14 2015

KSC041-127-150030-
/O.CON.KTOP.SV.W.0102.000000T0000Z-150615T0030Z/
MORRIS-DICKINSON-
700 PM CDT SUN JUN 14 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
DICKINSON AND SOUTHWESTERN MORRIS COUNTIES UNTIL 730 PM CDT...

AT 655 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
LINCOLNVILLE...AND MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HERINGTON...BURDICK AND WILSEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THESE STORMS HAVE A HISTORY OF PRODUCING STRONG WINDS AND VERY HEAVY 
RAINFALL. A FUNNEL WAS ALSO SPOTTED IN MARION COUNTY NEAR MARION 
RESERVOIR. 

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3852 9694 3861 9694 3860 9704 3861 9708
      3876 9676 3852 9657 3852 9693
TIME...MOT...LOC 2359Z 242DEG 20KT 3854 9688

HAIL...0.88IN
WIND...60MPH

$$
509 
WWUS53 KTOP 150026
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
726 PM CDT SUN JUN 14 2015

KSC041-127-150036-
/O.EXP.KTOP.SV.W.0102.000000T0000Z-150615T0030Z/
MORRIS-DICKINSON-
726 PM CDT SUN JUN 14 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DICKINSON AND
SOUTHWESTERN MORRIS COUNTIES WILL EXPIRE AT 730 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. 

LAT...LON 3852 9694 3861 9694 3860 9704 3861 9708
      3876 9676 3852 9657 3852 9693
TIME...MOT...LOC 0026Z 242DEG 20KT 3859 9675

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:17 PM CDT, 29 minutes earlier.

Area forecast discussion, Jun 14, 6:17 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
617 PM CDT Sun Jun 14 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Monday)
Issued at 324 PM CDT SUN JUN 14 2015

Tonight and Monday, A low amplitude trough across west TX into
extreme southwest KS will slowly lift northeast across KS by late
Monday Afternoon.

The first band of stronger ascent ahead of the H5 trough was causing
an areas of showers and thunderstorms to develop across southwest
KS, extending east, to north of ICT, then southeast across southeast
KS and northeast OK. This band of thunderstorms will lift northeast
across the central and eastern counties of the CWA during the late
afternoon and early evening hours. Periods of heavy rainfall may
occur with this area of thunderstorms late this afternoon and
through the evening hours. The PWATS on the TOP SND this morning
were 1.51" and is forecasted to increase to near 2" by 00Z MON (7 PM
this evening).

The mesoscale models show a break developing in the thunderstorms
after 2Z across the CWA. A more organized MCS may develop across the
eastern TX PNHDL into southwest KS. The mesoscale models track this
MCS east across south central KS and western OK through the
overnight hours before it weakens during the early evening hours of
Monday. Thus the CWA may only see scattered thunderstorms overnight.

Monday, a weak front will move southeast across the CWA as the H5
trough axis shifts northeast across central and eastern KS. Several
numerical models show showers and thunderstorms developing along and
behind the weak surface front Monday afternoon due to the ascent in
the lower boundary layer along and north of the surface front, and
ascent through the mid levels of the atmosphere ahead of the H5
trough axis. Once again there could be periods of heavy rainfall,
especially in the eastern counties of the CWA through the afternoon
hours as PWATS are forecasted to be around 2".

Lows Tonight will be in the mid to upper 60s. Highs on Monday will
reach the upper 70s to lower 80s. Some areas that see more
insolation during the afternoon hours may reach the mid 80s.

.LONG TERM...(Monday Night through Sunday)
Issued at 324 PM CDT SUN JUN 14 2015

While several chances for precipitation continue through the
extended forecast, the models are starting to come into slightly
better agreement in which periods have the best probability for
receiving precipitation and which periods should see a break from
the rain.

By Monday night, a fairly zonal mid-level flow will be in place
across the northern half of the conus with an embedded shortwave
exiting east of the area. With this shortwave and associated surface
frontal boundary slowly moving into Missouri Monday night through
Tuesday, expect showers and thunderstorms to persist across the
area, especially across east central Kansas. With PWAT values hovering
near 2 inches, some areas of moderate to heavy rain will be
possible across east central Kansas. The zonal flow across the
northern U.S. looks to persist through mid week with a mid level
low over the southern U.S. expected to lift northward into the
zonal flow Wednesday into Thursday, tracking from Texas into
Missouri. There are model discrepancies with how quickly this wave
will lift northward into Missouri, however most of the
precipitation is looking to track just southeast of the area. As a
result, have trended down to slight and low-end chance PoPs
Tuesday night through Thursday as some weak lift may spawn some
scattered showers and storms. While some modest instability is
expected through mid-week, the 0-6km bulk shear continues to look
weak at 25kts or less so the potential for strong to severe storms
appears to be low at this time. A very weak mid-level ridge looks
to build in behind this merging shortwave that progresses to the
east. This ridge should help to keep any weak embedded waves and
associated precipitation north of the CWA, so have actually gone
with a dry forecast for Thursday night and Friday with only some
slight chance PoPs for Friday night. While this weak ridge is in
place, surface low pressure will be present west of the area,
resulting in southerly surface winds. As a result, expect a
warming trend with highs in the 80s to low 90s from mid to late
week.

Precipitation chances increase over the weekend as the models show a
mid-level trough skimming across the Northern and Central Plains.
However the ECMWF is much deeper with this trough and thus brings
higher chances for showers and thunderstorms to the area Saturday
night through Sunday. In contrast, the GFS shows a much weaker
trough with the bulls-eye of precipitation being just northeast of
the area. Due to these discrepancies, just have chance PoPs in the
forecast at this time. Regardless, this trough should push surface
low pressure and an associated cold front through the area during
the weekend, which should cool temperatures down a bit by late
weekend/early next week.

&&

.AVIATION...(For the 00Z TAFs through 00Z Monday Evening)
Issued at 602 PM CDT SUN JUN 14 2015

Upper wave and associated sfc low will drift across the area
tonight. Implications include southeast winds that will gradually
veer with time toward SW after sunrise Monday. Most concentrated
precip/convection should remain closer to the upper circulation
which for now appears to be from MHK west tonight however this is
a low confidence precip fcst and may need to amend overnight based
on evolution of precip. VFR CIGS and VIS conds except for areas of
precip where MVFR conds will occur.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Hennecke
AVIATION...CO
Hazardous weather outlook, Jun 14, 3:38 PM CDT, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
338 PM CDT SUN JUN 14 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-152045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
338 PM CDT SUN JUN 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD
IN COVERAGE LATE THIS AFTERNOON THROUGH THIS EVENING. THE MAIN
HAZARD WITH THESE STORMS WILL BE BRIEF HEAVY RAINFALL.

FLOODING ALONG THE BIG BLUE RIVER NEAR BLUE RAPIDS IS FORECAST TO
PERSIST THROUGH THIS UPCOMING WEEK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
PORTIONS OF THE OUTLOOK AREA MONDAY THROUGH WEDNESDAY. THE MAIN HAZARD
WITH THESE STORMS WILL BE LOCALIZED HEAVY RAINFALL. THERE IS THE
POTENTIAL FOR A STRONGER SYSTEM TO BRING MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS TO THE AREA NEXT WEEKEND...HOWEVER THERE IS STILL
PLENTY OF UNCERTAINTY IN THE EXACT TIMING AND TRACKING OF THE
PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY TONIGHT. HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT RAINFALL AMOUNTS GREATER THAN ONE INCH TO THE
NATIONAL WEATHER SERVICE.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Special weather statement, Jun 14, 5:02 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
502 PM CDT SUN JUN 14 2015

KSZ021-142245-
CLAY-
502 PM CDT SUN JUN 14 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAY COUNTY...

THROUGH 545 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 20 MPH
ACROSS PORTIONS OF SOUTHERN AND EASTERN CLAY COUNTY. NATIONAL
WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF
PRODUCING NICKEL SIZE HAIL...STRONG WINDS AROUND 50 MPH AND HEAVY
RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CLAY CENTER AND
GREEN.

&&

LAT...LON 3946 9722 3943 9697 3914 9708 3914 9728
TIME...MOT...LOC 2201Z 197DEG 18KT 3918 9719
Local storm report, Jun 14, 5:23 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
523 PM CDT SUN JUN 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HEAVY RAIN       4 WNW OLPE              38.28N 96.24W
06/14/2015  E2.50 INCH       LYON               KS   TRAINED SPOTTER

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:02 PM CDTSpecial Weather StatementTOPClay43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.